Efficacy, safety, and tolerability of the low glycemic index treatment in pediatric epilepsy
Article first published online: 12 FEB 2009
Wiley Periodicals, Inc. © 2009 International League Against Epilepsy
Volume 50, Issue 5, pages 1118–1126, May 2009
How to Cite
Muzykewicz, D. A., Lyczkowski, D. A., Memon, N., Conant, K. D., Pfeifer, H. H. and Thiele, E. A. (2009), Efficacy, safety, and tolerability of the low glycemic index treatment in pediatric epilepsy. Epilepsia, 50: 1118–1126. doi: 10.1111/j.1528-1167.2008.01959.x
- Issue published online: 7 MAY 2009
- Article first published online: 12 FEB 2009
- Accepted October 13, 2008; Early View publication February 12, 2009.
- Low glycemic index treatment;
- Pediatric epilepsy;
Purpose: To report the efficacy, safety, and tolerability of the low glycemic index treatment (LGIT) in pediatric epilepsy.
Methods: A retrospective chart review was performed on patients initiating the LGIT at the Massachusetts General Hospital between January 2002 and June 2008. Demographic and clinical information including seizure type, baseline seizure frequency, medications, blood chemistries, side effects, and anthropometrics were collected. Initiation of the LGIT was done in an outpatient setting. Patients were educated by a dietitian to restrict foods with high glycemic index and to limit total daily carbohydrates to 40–60 g. Change in seizure frequency was assessed at 1-, 3-, 6-, 9-, and 12-month follow-up intervals.
Results: Seventy-six children were included in the study. Eighty-nine percent had intractable epilepsy (≥3 antiepileptic drugs). A greater than 50% reduction from baseline seizure frequency was observed in 42%, 50%, 54%, 64%, and 66% of the population with follow-up available at 1, 3, 6, 9, and 12 months, respectively. Increased efficacy was correlated with lower serum glucose levels at some time points, but not with β-hydroxybutyrate (BOHB) changes or ketosis status at any time point. Only three patients reported side effects (transient lethargy). Blood urea nitrogen (BUN) was elevated in approximately one-third of follow-up laboratory studies. No significant changes were seen in body mass index (BMI) or BMI z-score at any follow-up interval. The most cited reason for treatment discontinuation was the restrictiveness of the diet, in 18 patients (24%).
Conclusion: The LGIT was associated with reduced seizure frequency in a large fraction of patients, with limited side effects.